Adrenal haemorrhage is rarely associated with anticoagulation according to a large American series. We present 2 cases in whom there was no evidence of over anticoagulation, both of whom developed a degree of hypoadrenalism.
Case 1: A 72-year-old-male presented with severe non-pleuritic left flank pain. He had been seen the previous day with possible deep venous thrombosis (DVT) and had received a single dose of enoxaparin (1.5 mg/kg). He was tender in the left flank. Investigations confirmed pulmonary embolism and DVT, so he continued therapeutic enoxaparin. He became progressively hypotensive, hyponatraemic and hyperkalaemic 3 days after admission. A short Synacthen test confirmed hypoadrenalism (peak serum cortisol 85 nmol/l). Adrenal CT showed bilateral adrenal enlargement, compatible with haemorrhage. Extensive investigations for malignancy were negative and repeat CT 3 months later showed normal adrenals.
Case 2: A 64-year-old-male presented with sudden vertigo, right loin pain and vomiting. He was taking warfarin for apical thrombus following a myocardial infarction. He was tender in the right renal angle, but haemodynamically stable. His INR was 1.8 and recent results did not show over-anticoagulation. CT scan showed bilateral adrenal enlargement and features consistent with adrenal haemorrhage, especially on the right. Investigations for underlying neoplasia were negative. Short Synacthen testing showed a suboptimal response (peak serum cortisol 524 nmol/l). Eleven months after discharge a repeat CT scan was normal apart from minor thickening in the left adrenal gland.
Adrenal haemorrhage was associated with anticoagulation in only 2% of 141 cases in a large American series collected over 25 years (197297). More recently there has been increasing use of anticoagulation so the incidence may have increased. The presentation can be non-specific so it is important to consider this diagnosis in patients with abdominal or flank pain and those with any features of hypoadrenalism.